Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 20, 2004, 11:29 PM EDT for Washtenaw County, Michigan. It was in force for 91 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 11:29 PM EDT (03:29 UTC)
- Expired
- May 21, 2004, 1:00 AM EDT
- In force
- 91 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 57 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 12:29 AM EDT | HAIL 1 | 5 E Ann Arbor, MI | |
| May 21, 12:40 AM EDT | TSTM WND DMG | 3 S Ypsilanti, MI | TREES DOWN |
| May 21, 12:40 AM EDT | HAIL 1.75 | 3 S Ypsilanti, MI | |
| May 21, 12:51 AM EDT | HAIL 0.75 | 2 Ene Ypsilanti, MI | |
| May 21, 12:53 AM EDT | TSTM WND GST 60 | 2 Ese Saline, MI | |
| May 21, 12:53 AM EDT | TSTM WND GST 71 | 2 N Saline, MI | WIND GUST MEASURED. BRANCHES AND LIGHTWEIGHT PROPERTY BLOW ACROSS YARD |
| May 21, 1:03 AM EDT | HAIL 1 | 2 Nw Milan, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 10:05 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2338 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 7.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 210329 SVRDTX MIC161-210500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1128 PM EDT THU MAY 20 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 100 AM EDT * AT 1124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF CHELSEA...OR ABOUT 16 MILES NORTHEAST OF JACKSON...AND MOVING EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR MASON OR 10 MILES SOUTH OF LANSING WILL ALSO AFFECT WASHTENAW COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHELSEA AROUND 1135 PM EDT DEXTER AROUND 1145 PM EDT ANN ARBOR AROUND MIDNIGHT EDT YPSILANTI AROUND 1210 AM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4243 8414 4211 8411 4211 8356 4242 8355 $$ BT / MANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:25 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 20, 8:25 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 825 PM EDT THU MAY 20 2004 .UPDATE... EXPECT CONVECTIVE TRENDS TO INCREASE OVER SE MICHIGAN AS THE NIGHT WEARS ON. EARLY EVENING LAZY CONVECTION WILL GIVE WAY TO MORE ROBUST STORMS AS THE SURFACE COLD FRONT MOVES THROUGH THE REGION WITH AT LEAST NEUTRAL SUPPORT FROM MID AND UPPER LEVEL FEATURES. THE LATEST RADAR TRENDS SHOW THE COMPLEX OVER IA/WI/IL DEVELOPING EAST ALONG THE SURFACE FRONT TOWARD SW LOWER MI. AS THIS EVOLVES INTO MORE OF AN MCS, IT WILL TAKE CARE OF ANY REMAINING CAP AROUND 700 MB AS IT PROPAGATES EASTWARD DURING THE NIGHT. STORMS WILL STAY SURFACE BASED FOR A WHILE WITH CAPE AROUND 2000 J/KG HELPING TO MAINTAIN SOME CONCERN FOR SEVERE WEATHER WHEN COMBINED WITH SHEAR AROUND 30 M/S IN THE 0-6KM LAYER. LATER ON, THERE COULD BE A WEAKENING TREND AS THE FRONT MOVES SOUTH AND THE LOW LEVEL JET VEERS TO A LESS FAVORABLE FLOW TO SUPPORT ELEVATED CONVECTION. FORECAST UPDATE WILL GO WITH LIKELY/NUMEROUS COVERAGE FROM FLINT TO PORT HURON AND SOUTH, AND WILL KEEP SCATTERED COVERAGE TO THE NORTH. && BT .PREV DISCUSSION... ISSUED AT 310 PM TODAY AS HAS BEEN THE CASE THUS FAR, MODELS STRUGGLING WITH CONVECTION. EARLY MORNING MCS QUICKLY DISSIPATED AND DEVELOPED A WAKE LOW WHICH PRODUCED WIND GUSTS TO 30-35KTS LATE THIS MORNING. RESIDUAL LOW LEVEL STRATUS REMAINS IN PLACE AND WITH WARM ADVECTION ALOFT, IT SEEMS WE ARE CAPPED AT THE MOMENT. HOWEVER, A FEW DYNAMICAL PLAYERS LOOK TO BE COMING TOGETHER THE NEXT SEVERAL HOURS. FIRST IS 500/300MB JET RACING ACROSS WISCONSIN/U.P. WITH ENTRANCE REGION ACROSS IOWA/NORTHERN ILLINOIS/SOUTHERN WISCONSIN. SECOND IS A COLD FRONT DRAPED FROM THE DOOR PENINSULA TO NEAR KMCI WITH IMPRESSIVE THETA-E AIR AHEAD OF IT WITH DEWPOINTS INTO THE LOWER 70S (PER MSAS AND HOURLY RUC ANALYSIS). LASTLY, A WEAK MID LEVEL WAVE SEEN IN THE H2O VAPOR LOOP APPROACHING THE STATE OF IOWA. HI-RES 1KM RSO VISIBLE HAS RECENTLY INDICATED ACCAS/TCU DEVELOPING OVER IOWA AND RACING EAST TOWARD THE BORDER OF WISCONSIN/ILLINOIS. WE EXPECT CONVECTIVE INITIATION ACROSS THIS REGION THEN PROPAGATE EAST PER THE CORFIDI VECTORS AND 850-300MB THICKNESSES. LATEST RUN OF THE TAQ-RUC SUGGESTS THIS AS WELL AND WILL FOLLOW THIS IDEA FOR NOW. SYNOPTIC FEATURES IN THE NCEP SUITE SUGGEST THE UPSTREAM COLD FRONT WILL SLOWLY MIGRATE SOUTH THIS EVENING AND CLEAR THE STATE BY 06Z. CONVECTIVE PARAMETERS ARE IMPRESSIVE WITH FORECAST SURFACE CAPES OVER 4000 J/KG AND SURFACE BASED LI/S -8C. ENERGY HELICITY INDICES CLOSE TO 3, WHICH IS QUITE HIGH, WITH HELICITIES OVER 100 M2/S2. MOST OF THESE PARAMETERS ARE ALONG AND SOUTH OF M59. SO SEVERE WEATHER IS STILL A POTENTIAL THIS EVENING UNTIL FROPA. THEREAFTER...HIGH PRESSURE CURRENTLY CENTERED OVER LAKE WINNIPEG (1026 MB) OOZES SOUTH ACROSS THE GREAT LAKES AND THE FRONT SHOULD BE SOUTH OF THE STATE LINE...BUT NOT FOR LONG. IMPRESSIVE MOISTURE TRANSPORT AND 850-700MB THETA-E ADVECTION ACROSS THE MISSISSIPPI RIVER VALLEY WITH LOW LEVEL JET NEAR 50KTS ON FRIDAY WILL LIKELY DEVELOP/ENHANCE MCS WITH FRONT LIFTING NORTH AS A WARM FRONT. THIS MAY FOCUS AND/OR ASSIST WITH THE TRACK OF THE MCS ACROSS THE STATE ONCE AGAIN FRIDAY. AS TROF DIGS A BIT FURTHER ACROSS THE ROCKIES, THIS WILL BUCKLE THE FLOW DOWNSTREAM AND ALLOW THIS FRONT TO LIFT NORTH THRU THE DAY. THIS IS WELL SUMMARIZED IN THE SWODY2. UNFORTUNATELY, WE REMAIN STUCK IN THIS PATTERN INTO THE WEEKEND WITH THE PLACEMENT OF THE FRONT STILL IN QUESTION. MODELS ARE TRENDING TO FOCUS ALONG I69 WITH PERSISTENT MCS AND OTHER CLUSTERS OF STORMS RIDING ALONG THE FRONT. SOUTH OF THIS FRONT, TEMPERATURES HAVE A CHANCE TO CLIMB WELL INTO THE 80S WITH SURFACE DEWPOINTS INTO THE 60S. WE MIGHT REMAIN CAPPED SOUTH OF I69 WITH 700MB TEMPS CLIMBING TOWARD 10C. INTO THE EXTENDED PERIOD, THE GFS IS TRENDING TOWARD SURFACE LOW DEVELOPMENT AND TRACKING THIS ACROSS THE STATE ON SUNDAY WITH A RESPET FOR THE REGION EARLY NEXT WEEK. AS MENTIONED YESTERDAY, NAO IS FORECAST TO BECOME NEGATIVE AND TROF DIGS FURTHER SOUTH INTO NEXT WEEK. THIS MAY SET THE STAGE FOR A COOL HOLIDAY WEEKEND WITH A CHANCE OF SHOWERS. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BGM EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 20, 10:50 PM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1050 PM EDT THU MAY 20 2004 MIZ047>049-053>055-211000- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 1050 PM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR TRI-CITIES AND THUMB REGION. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS ANTICIPATED. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON THROUGH SUNDAY NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY AND SUNDAY. SOME OF THESE STORMS WILL PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL LIFT NORTH ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN MICHIGAN THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN A PROLONGED PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT ANTICIPATED. MIZ060>063-068>070-075-076-082-083-211000- GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SHIAWASSEE- ST. CLAIR-WASHTENAW-WAYNE- 1050 PM EDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TONIGHT SEVERE THUNDERSTORM WATCH NUMBER 226 IN EFFECT UNTIL 3 AM. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO AROUND ONE INCH IN DIAMETER. THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED FLOODING. THUNDERSTORM MOVEMENT WILL MOVE EAST AT 30 MPH. A COLD FRONT WILL CONTINUE TO SLIDE SOUTH THROUGH THE AREA... PROVIDING THE FOCUSING THE THUNDERSTORM ACTIVITY. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY MORNING THROUGH SUNDAY NIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FRIDAY...SATURDAY AND SUNDAY. SOME OF THESE STORMS WILL ALSO PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO LOCALIZED FLOODING. THE WARM FRONT WILL LIFT NORTH ACROSS THE REGION ON FRIDAY...THEN LINGER OVER SOUTHERN MICHIGAN THROUGH THE REST OF THE WEEKEND. THIS WILL RESULT IN THE PROLONGED PERIOD OF SCATTERED THUNDERSTORMS ACROSS THE REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON TUESDAY AS A COLD FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. SF
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:36 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 69 min |
| May 21, 12:03 AM EDT | Tornado Warning | DTX | Washtenaw | 57 min |
| May 21, 12:05 AM EDT | Special Marine Warning | DTX | 55 min | |
| May 21, 12:06 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 54 min |
| May 21, 12:37 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 83 min |
| May 21, 12:39 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 96 min |
| May 21, 12:46 AM EDT | Special Marine Warning | DTX | 119 min | |
| May 21, 12:56 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 64 min |
| May 21, 12:59 AM EDT | Special Marine Warning | DTX | 91 min | |
| May 21, 12:58 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 77 min |
| May 21, 1:33 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 57 min |
| May 21, 1:34 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 56 min |
| May 21, 1:36 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 54 min |
| May 21, 1:43 PM EDT | Special Marine Warning | DTX | 92 min | |
| May 21, 1:55 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 65 min |
| May 21, 2:04 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 56 min |
| May 21, 2:08 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 67 min |
| May 21, 2:12 PM EDT | Flash Flood Warning | DTX | Washtenaw, Wayne | 2 hr |
| May 21, 2:34 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 56 min |
| May 21, 2:49 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 56 min |
| May 21, 3:10 PM EDT | Special Marine Warning | DTX | 65 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.